Since late December 2019, the spread of the novel lunge disease COVID-19 was observed initially in Wuhan, China and subsequently all over the world. In the beginning of a SARS-CoV-2 infection, virus replication and a direct viral cytopathic effect in the upper respiratory tract lead to a flu-like disease. For the latter and more severe stage of the disease - characterized by acute respiratory distress syndrome (ARDS), septic shock and multi organ failure - a dysregulated immune response is held accountable.  Clinical presentation and laboratory findings of uncontrolled activation of immune cells are similar to other cytokine release syndromes (CRS) like secondary hemophagocytic lymphohistiocytosis (sHLH) or CRS secondary to CAR T-cell therapy. In contrast to these entities, the immunopathology of COVID-19 is more focused on the lung, e.g. due to overactivity of alveolar cell macrophages. [1, 2] Hereby, elevated IL 6 levels have been identified as a prognostic marker for severe outcomes of COVID-19 and may play a pivotal role in pathogenesis of ARDS. [3, 4] No therapies have been shown effective to date.  In a retrospective analysis, IL 6 receptor antagonist tocilizumab (TCZ) has shown to be a potential and promising treatment approach: In a Chinese study, twenty-one patients had been treated with a single dose of 400 mg to suppress a cytokine storm of the host and clinical and radiological features improved consecutively. [6, 7] An additional single-center analysis of 15 patients also reported mainly positive results.  Following these results, more than ten randomized controlled trials (RCTs) have been initiated, with results pending to the time of this report. According to Chinese Guideline of Diagnosis and treatment of COVID-19 (7th edition, April 2020) the application of 4-8 mg/kg should be considered in patients with extensive lung involvement and high IL 6 levels. TCZ is an approved treatment option for high inflammatory systemic diseases like rheumatoid arthritis and CRS secondary to CAR T-cell therapy. The inhibition of IL 6, a central proinflammatory cytokine, results in suppression of the downstream signaling pathway and thus normalization of inflammatory markers such as CRP. Toxicity rates of this treatment are low, most frequently elevated transaminases, hyperlipidemia, neutropenia, diarrhea and bacterial infections (namely diverticulitis) are observed. 
Discriminating between cytokine storm, sepsis and ARDS without hyperinflammatory dysregulation is rather difficult. In this case we assumed a cytokine storm due to following findings: ARDS, hypotension, sterile blood cultures, persisting fever >39°C, high levels of CPR, ferritin and IL 6 despite low levels of PCT. Therefore, we decided to administer a dose of 600 mg TCZ with an optional second dose in absence of clinical improvement.
The first lab test after administration showed a dramatic rise in IL 6 levels, which is frequently observed after application of TCZ in other entities due to a reduced clearance of IL 6 through TCZ/IL 6 receptor complex. Hence, the surge reflects the true disease activity and rather not a compensation mechanism.  A detrimental effect is unlikely, but possible. This initial rise of IL 6 has been confirmed in another analysis in the majority of COVID-19 patients treated with TCZ.  Additionally, a tremendous increase in D-dimers and fibrin monomers occurred, indicating development of coagulopathy. Clinical signs of disseminated intravascular coagulation were absent (ISTH scoring system for DIC: 3 points). In general, a relevant proportion of COVID-19 patients feature early stages of coagulopathy presenting elevated levels of fibrin degradation products (D-dimers, fibrin monomers), which are associated with thromboembolic complications and poor outcome. [11, 12] The relationship of hyperinflammation and coagulopathy is well established in septic shock from various infectious agents and is also assumed for SARS-CoV-2 infection. In clinical examination of our patient, neither DVT, pulmonary embolism nor arterial thrombotic event were observed. Nevertheless, it is possible that clotting of microcirculation may be a cause for elevated levels of lactate and worsening hypoxemia: examination of deceased COVID-19 patients demonstrated clotting of the pulmonary microcirculation, indicating a limited coagulopathy of the lung. [1, 13]
After the second administration of TCZ, malignant cardiac arrhythmia, a massive rise of troponin levels and ubiquitous ST-elevations occurred. Cardiac arrhythmia is frequently seen in severe COVID-19 cases (VT/VF in 6% of those cases) and elevated levels of troponin are also associated with poor outcome.  The underlying mechanism of cardiac injury is poorly understood. Recently, two patients with systolic dysfunction due to COVID-19 have been described, with progressive clinical stabilization and improved left ventricular function after immunosuppressive therapy. [15, 16] This has been interpreted as a direct connection between hyperinflammation and myocarditis as it has been proven before during the H1N1 pandemic.  Accordingly, we suspected a COVID-19 induced inflammatory perimyocarditis. Obstructive coronary artery disease seemed unlikely due to preserved left ventricular function and abnormalities in ECG leads that did not match a coronary territory. 
Finally, it was not possible to discriminate if the rapid worsening clinical condition was a result of COVID-19 itself or if our therapy contributed to this deterioration. To our knowledge, there are no reports observing comparable grave side effects of TCZ in COVID-19 - especially regarding an exacerbation of a preexisting cytokine storm as we considered possible. Solely one case report described a similar clinical aggravation of coagulopathy in a patient receiving TCZ after developing CRS secondary to CAR-T cell therapy and bacterial superinfection was suspected to be responsible.  In our patient PCT levels were normal before both administrations and broad spectrum antibiotic was applied prophylactically. Nevertheless, septic shock due to fungal pneumonia cannot be ruled out. Furthermore, discussing others factors leading to elevated inflammation markers is crucial. Several studies have shown that mechanical ventilation itself increases proinflammatory cytokines.  In order to classify such dramatic events after TCZ treatment, the pending results of ongoing RCTs are absolutely essential. Until then, off-label use of TCZ in COVID-19 should only be considered after thorough weighing of all available information and explicit consultation about severe side effects.